Illinois, 2003

Tornadoes and Hail in Illinois, May 28, 2003

May 28, 2003 · NWS ILX · 23 events in 10 counties and zones

10 hail, 9 tornado, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 10:45 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 28, 10:45 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT WED MAY 28 2003

UPDATED ZONES FOR STRONGER WINDS THIS AFTERNOON AND FOR WARMER HIGHS
IN THE UPPER 70S WEST OF I-57. OTHERWISE SHOWERS AND THUNDERSTORMS
ARE STILL LIKELY...THOUGH MAINLY EARLY WEST OF I-57. EXPECT HIGHS
BETWEEN 75 AND 80 WITH WARMEST READINGS SE AND WESTERN CWA WHILE
WEST WINDS 15 TO 25 MPH BECOME NW AS A COLD FRONT MOVES SE ACROSS
CENTRAL IL THIS AFTERNOON.

COLD FRONT AT 16Z EXTENDED FROM SE WI SW ALONG THE IA/IL BORDER AND
INTO NW MO. CONVECTION AHEAD OF THE FRONT WAS EAST OF THE IL RIVER
WITH JUST A FEW EMBEDDED THUNDERSTORMS SO FAR THIS MORNING.
TEMPERATURES RANGED FROM THE LOWER 60S IN RAIN COOLED AREAS OF THE NW
CWA...TO THE MID TO UPPER 70S IN SUNNIER AREAS OF THE SE CWA.

SPC CONTINUED TO SHIFT SLIGHT RISK OF SEVERE THUNDERSTORMS FURTHER
SE AND NOW ALONG AND SE OF I-70 UNTIL SUNSET. LIMITING FACTOR FOR
SEVERE WEATHER IS DEEPER MOISTURE RETURN. SURFACE DEWPOINTS ARE IN
THE MID 50S EASTERN CWA WHILE LOWER 60S NW CWA. MOISTURE FAIRLY
SHALLOW AS 850 MB DEWPOINT OF 0C AT KILX AT 12Z WHILE POOL OF
DEWPOINTS OF 6 TO 8C ALONG COLD FRONT IN SE IA AND NW MO. SOME
INSTABILITY AROUND WITH CAPES BETWEEN 500 AND 1000 J/KG THIS
AFTERNOON WHILE LIFTED INDICES OF MINUS 2 TO 4C. FASTER ETA HAS BEEN
DOING BETTER WITH MOVEMENT OF COLD FRONT AND CONTINUED TO FOLLOW.
COLD FRONT TO MOVE SE TO I-55 BY 21Z AND TO THE IL/IN BORDER BY 00Z.
GRADIENT WEST WINDS OF 15 TO 25 MPH AND TURNING NW AFTER COLD
FRONTAL PASSAGE.

.ILX...NONE.

HUETTL
Hazardous weather outlook, May 28, 10:00 AM CST, 3 hours 30 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING ACROSS EASTERN ILLINOIS...EAST OF I-55. A COLD
FRONT WILL MOVE EAST ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND EXIT
SOUTHEAST ILLINOIS BY SUNSET. THIS FRONT WILL PRODUCE SCATTERED
THUNDERSTORMS OVER THE AREA THIS AFTERNOON. THE PRIMARY THREAT WITH
THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS
WILL SHIFT EAST OF ILLINOIS BY SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER FAST MOVING COLD FRONT WILL SWEEP ACROSS THE MIDWEST ON FRIDAY
BRINGING A THREAT FOR MORE STRONG TO SEVERE THUNDERSTORMS TO PARTS OF
CENTRAL ILLINOIS. THE THREAT FOR THUNDERSTORMS WILL CONTINUE INTO
FRIDAY EVENING. CHANCES FOR THUNDERSTORMS WILL INCREASE ONCE AGAIN
OVER CENTRAL ILLINOIS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS EASTERN ILLINOIS THIS
AFTERNOON...ESPECIALLY ALONG AND EAST OF I-57. THE PRIMARY THREAT
FOR SEVERE WEATHER WILL OCCUR BETWEEN 1 AND 7 PM.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

SMITH/HUETTL

The radar

The Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 tornado, 4 thunderstorm wind. Local standard time, as filed.

Hail, Peoria

When
May 28, 1:30 PM CST
Where
Peoria County, Chillicothe
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.917, -89.483

Thunderstorm Wind, Peoria

When
May 28, 1:40 PM CST
Where
Peoria County, Mossville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.817, -89.567

A tree was blown down onto a house in Mossville. It caused minor damage to the house. No injuries were reported.

Tornado, Woodford

When
May 28, 1:40 PM CST to 1:45 PM CST
Where
Woodford County, Germantown Hills
Rating
F1
Path length
2 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -89.483

A tornado touched down on the southeast side of Germantown Hills (Woodford County), damaging a house. It pushed the front door open and blew the back wall of the house out about 15 inches. As it traveled to the southeast the tornado blew down numerous trees and power lines, before moving into Tazewell County. No injuries were reported.

Tornado, Tazewell

When
May 28, 1:45 PM CST to 1:48 PM CST
Where
Tazewell County, 3 mi NNW of Washington
Rating
F0
Path length
1.5 mi
Path width
40 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -89.417

As the tornado crossed from Woodford into Tazewell County, 3 miles north northwest of Washington, it continued to blow down numerous trees and power lines. It destroyed a shed before lifting and dissipating 2 miles north of Washington. No injuries were reported.

Hail, Woodford

When
May 28, 1:53 PM CST to 2:00 PM CST
Where
Woodford County, 2 mi SW of Germantown Hills
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -89.517

Numerous building and vehicles were damaged by the hail.

Hail, Tazewell

When
May 28, 1:54 PM CST to 2:12 PM CST
Where
Tazewell County, 4 mi NW of Washington
Measured
3 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -89.450

Large hail fell from northwest of Washington through Washington, then southeast to Mackinaw. Hundreds of cars sustained damage, as well as, hundreds of homes with siding damage. No injuries were reported.

Tornado, Woodford

When
May 28, 1:58 PM CST
Where
Woodford County, 3 mi SW of Metamora
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -89.383

A tornado briefly touched down in a field. No damage or injuries were reported.

Thunderstorm Wind, Tazewell

When
May 28, 2:00 PM CST to 2:10 PM CST
Where
Tazewell County, Washington
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -89.400

Numerous trees were blown down in Washington. Some landed on buildings causing minor to moderate damage.

Tornado, Tazewell

When
May 28, 2:10 PM CST
Where
Tazewell County, 3 mi W of Mackinaw
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.533, -89.400

A tornado briefly touched down in a field. No damage or injuries were reported.

Hail, McLean

When
May 28, 2:29 PM CST to 2:46 PM CST
Where
McLean County, Danvers
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.533, -89.167

Tornado, Tazewell

When
May 28, 2:41 PM CST
Where
Tazewell County, 1 mi SE of Armington
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.317, -89.283

A tornado briefly touched down in a field. No damage or injuries were reported.

Hail, Logan

When
May 28, 2:49 PM CST
Where
Logan County, Mt Pulaski
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.017, -89.283

Tornado, Logan

When
May 28, 2:56 PM CST
Where
Logan County, 4 mi SE of Atlanta
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.233, -89.183

A tornado briefly touched down in a field. No damage or injuries were reported.

Thunderstorm Wind, Logan

When
May 28, 2:56 PM CST
Where
Logan County, Atlanta
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.267, -89.233

Thunderstorm winds blew down a tree on a golf course.

Tornado, Logan

When
May 28, 2:59 PM CST to 3:01 PM CST
Where
Logan County, 2 mi E of Beason
Rating
F0
Path length
0.4 mi
Path width
10 yd
Reported by
STORM CHASER
Coordinates
40.150, -89.167

A tornado touched down east of Beason in Logan County. As it traveled to the east it blew down several trees before crossing into DeWitt County. No injuries were reported.

Tornado, De Witt

When
May 28, 3:01 PM CST to 3:03 PM CST
Where
De Witt County, 1 mi W of Midland City
Rating
F0
Path length
0.8 mi
Path width
20 yd
Reported by
STORM CHASER
Coordinates
40.150, -89.150

The tornado crossed into DeWitt County from Logan County west of Midland City. As it moved east, it blew down a few more trees before lifting and dissipating on the outskirts of Midland City. No structural damage or injuries were reported.

Hail, De Witt

When
May 28, 3:05 PM CST to 3:15 PM CST
Where
De Witt County, Clinton
Measured
2.75 in hail
Reported by
STORM CHASER
Coordinates
40.150, -88.950

Several windows were broken by the hail.

Hail, Macon

When
May 28, 3:10 PM CST to 3:26 PM CST
Where
Macon County, Niantic
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.850, -89.167

Hail, Shelby

When
May 28, 3:46 PM CST
Where
Shelby County, Moweaqua
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.617, -89.017

Hail, Shelby

When
May 28, 4:05 PM CST
Where
Shelby County, Findlay
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.517, -88.750

Hail, Effingham

When
May 28, 4:27 PM CST to 4:32 PM CST
Where
Effingham County, Beecher City
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.183, -88.767

Tornado, Vermilion

When
May 28, 6:05 PM CST
Where
Vermilion County, 7 mi SW of Georgetown
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.917, -87.733

A tornado briefly touched down in a field. No damage or injuries were reported.

Thunderstorm Wind, Vermilion

When
May 28, 6:10 PM CST
Where
Vermilion County, Georgetown
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.983, -87.633

Several trees and power poles were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355067, 5355068, 5355070, 5355071, 5355072, 5355073, 5355069, 5355076, 5355074, 5355077, 5355075, 5356630, 5355078, 5356631, 5356697, 5356698, 5356699, 5356700, 5356701, 5356702, 5356703, 5356704, 5356705.